Likewise, taking too many vitamins and/or mineral supplements can also sometimes cause hair shedding. This pair of factors are in fact some of the most overlooked causes of shedding — also known as telogen effluvium — that our experts see in the Philip Kingsley Clinics.
Hair loss caused by a medication does not usually start until about three months after you begin taking it, meaning you may miss the connection between the two. If you are experiencing hair shedding, we advise you look back 10-12 weeks prior to the start of the hair loss to help determine possible causes.
Which Medications May Cause Hair Loss?
There are many medications which list hair loss as a possible side effect, but please do not panic if you are prescribed one that does. Often, medications only have a slight impact on hair fall, and they may only affect a small percentage of people in this way.
Unfortunately, it is difficult to predict the effect a specific drug will have on your hair, as everyone’s metabolism functions differently, and different people have different sensitivities.
As an example, in rare instances some people taking aspirin long-term (perhaps to lower their haemoglobin (red blood cell) levels) can have a reaction which leads to hair shedding. Other people react in a similar way to certain antibiotics and antidepressants. While it all depends on the individual, you are more likely to experience hair fall from a drug if you are taking it in very strong doses.
It’s important to note that increased hair shedding from a drug usually occurs between six weeks and three months after you start it. If hair loss begins immediately after you start a prescription (that is, within a few days or a week) the cause is likely to be something else — perhaps the illness or condition itself that prompted you to seek treatment in the first place.
How Can You Stop Hair Loss Caused by Medications?
The good news is that any hair shedding caused by a medication will stop once you identify and discontinue the drug. Nevertheless, stopping medications can have adverse effects on your health, and it is not always possible to find an alternative. In the case of serious illness, you may need to make the decision to take certain prescription drugs despite the potential for an adverse effect on your hair.
Please note: we always advise you consult with your doctor before starting or stopping any medication. If you are concerned a prescription medication is causing hair loss, it is a good idea to talk to your GP and/or a Trichologist.